Seeking help with my next option
Feb 3, 2004
I'm now 42 yo and after almost 3 years on HAART, my lipoatrophy is so bad Im almost skin and bones. I have visible small veins in both arms (I never knew existed) and its hard for me to sit for more than 15 minutes on a hard,solid surface. My initial VL was 15k and my CD4 nadir was 393 (29). Ive been undetectable (<50) for more than 2.5 yrs now, and my CD4 is only up to 450 (35). The CD4 never went beyond 603 (37) in the 2 yrs that I was on a study where they took my VL every month. I've been on Viread, Epivir and Sustiva for 2 yrs (although I started with Epivir, Zerit and Fortovase/Norvir). I switched when I started developing lipoatrophy quickly within a year of that initial regimen. Most people think I'm currently on a benign regimen, but my fat cells don't seem to think so. I feel like I need to either take a holiday to recover some of my fat, or change my meds. I think I have several options, and Id like to know what youd recommend if you were my doctor. Fuzeon is out for now. Im trying to choose from the following: 1. Eliminate Epivir and switch to Ziagen, 2. Eliminate all the NRTIs and switch to PIs (Agenerase or Atazanavir +/- Norvir) plus Sustiva, 3. Switch to Kaletra alone, or 4. Go on a drug holiday. My only concern with this last choice is that my apparent baseline CD4 is on the low side. Other concerns are that when I decide to go back to my benign and tolerable regimen, my virus may have developed resistance during the holiday. Also, I know I will be reseeding the viral reservoirs again if I allow my virus to come roaring back. Hence my slight trepidation with this last choice although it seem that it might be my best choice to regain my fat. I really want to recover some of my subcutaneous fat and look normal again. Id appreciate your expert advice on this. Sorry for this long, detailed query. Thank you very much to all of you for such a helpful website!
Response from Dr. Cohen
Wow. Some tough decisions to be made -- your detail makes it easier to comment, but harder to solve...
First off. It is difficult to account for the extent of your fat loss peripherally. As you mentioned - our studies of other people on this and similar regimens suggest very little fat loss over time. While you had a different regimen in the past - and that might have started this process - it is harder to explain why it continues in that same direction rather than improving, which I gather is not the case... Why your body responds to these meds with a different outcome than others is hard to explain. One potential explanation has been the nadir, or lowest ever CD4 count. Those with very low CD4 nadirs have had more lipoatrophy on any regimen - but your nadir as you report was nearly 400 - so that doesn't explain this response. So, the fundamental challenge here is defining options to fix a problems whose basis is still only partially understood, and in someone whose response is already atypical from the few clues we think we actually have... not so easy.
Nevertheless - there is some link to connect nucleoside antivirals to fat loss - more than other classes it would seem. And while you are on two of the better tolerated NRTIs, perhaps there is a vulnerability to your fat cell metabolism that even relatively benign drugs are wreaking havoc (whatever wreaking actually means...). Perhaps from the prior regimen as mentioned - some disturbance or depletion in some cell process was started and the cells are now simply more vulnerable and less able to withstand the presence of meds that generally don't cause trouble except in cells with some preexisting vulnerability. Perhaps some genetic markers come into play here. And as you can tell, there is still sufficient uncertainty - thus all the perhapses in this answer. But if this is the case - then you point the way to options that further reduce exposure to meds that may be contributing.
You mention abacavir or ziagen. Makes sense of course as there is a study showing reversal of lipoatrophy after replacing zerit. Whether that would apply here is at best ambiguous - since we would have trouble rank ordering the lipoatrophy risk profile of abacavir vs lamivudine (3tc) vs tenofovir (viread). And so while you certainly can try it - it is not clear that it would matter.
So you mention another option - stopping NRTIs entirely. Replacing them with boosted protease inhibitors. Either still in combination with the nonnuke Sustiva, or even as mono treatment with just Kaletra. Our data again would suggest little lipoatrophy risk for those on just protease inhibitors, and the nonnuke has also been relatively free from this side effect as far as we can tell from studies so far. The PIs appear more involved with fat gain in the belly area - and since that is not the issue that troubles you, it may be one way to keep HIV suppressed while minimizing use of the class of meds linked to fat loss.
And then of course there's the holiday. Now you mention a concern with a low CD4 in the past at baseline - but if I read your note right - your lowest ever was still above 350. And so that is not all that low at all - indeed as you may know there is controversy about initiating antivirals in those with a count above 350. And that has led to a review of what to do for those whose counts are now above 350 - should we continue meds in someone whose counts would lead us to defer starting in the first place?
That question is the central one for the largest study in our field at this time. Happening across the US, Canada, Australia, and soon in Europe and Brazil, the Smart Study will compare the two strategies you ask about - namely, continue on meds, switching to the best possible option based on what we now know, versus taking a break from all meds, restarting only when your immune system needs the help from these meds, but giving your body a break from the cumulative toxicity of meds. This study compares these approaches by randomizing people to one of these approaches. We randomize when we don't know. And we don't know which way will lead to the better outcome. Including which approach would lead to the best chance to avoid more fat loss and allow recovery from here... And so another option for you is to join this study - since no one knows what to do now, and the best way to answer your question is through this type of research...
Now, you mention concerns about resistance by stopping. And we have learned that there is a small risk of HIV developing resistance to some meds as a result of stopping. But this appears to be something we can avoid - though again we're still learning. One approach is to use meds that have a high "barrier to resistance" just prior to the interruption. That could for example mean going on kaletra for a week while simultaneously stopping the 3 current meds, and then stopping the kaletra. As Kaletra has a very high barrier to resistance this approach would at least theoretically minimize the risk of resistance when stopping. And once off meds, there is essentially no risk of developing new resistance to meds. As for reseeding reservoirs, this was a focus of research for a few years - but it remains unclear how to figure that in the equation. As eradication of HIV appears a distant dream at this point, the quantity of virus in the lymph nodes seems largely a question of academic interest, but not one with practical implications for treatment or health at this time...
One more point. There is at least one study suggesting that people who have insulin resistance can restore some of their subcutaneous fat by taking meds. The one most studied so far is rosiglitazone. It doesn't always work, and may have its own side effect issues... but there is some hope for this drug in some people to reverse this toxicity. How best to use it is something we're still learning about... Finally - you don't mention being on testosterone - but I'm mentioning this since anabolic steroids like testosterone might contribute to fat loss - and so that is another consideration for a med commonly used in our field even if not relevant for you.
What to do? Well, the data don't provide a clear answer. As I mentioned there are studies that point in the directions you offered so you're clearly keeping up to date. Which approach is best - switching vs stopping -- is among the biggest conundrums we now have. Thus the study I've mentioned -- to help get you and others the answers we need. We created that study - and perhaps other research options going on where you are - to get better answers than what we now have. So that someday you'll be able to sit comfortably again... Until then, I hope this answer helps somewhat to at least clarify the options.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dark Bumps After Fingering Stripper Sign Of HIV AIDS
- Itchy Vagina After Touching Skin Sign Of HIV AIDS
- Pain In Penis After Reused Needle Worried I Have HIV
- Vomiting After Receiving Oral Sex Worried I Have HIV
- White Bumps On Penis After Touching Urine Worried I Have HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.